We reexamined the association between corticosteroid therapy and subsequent peptic ulceration or gastrointestinal hemorrhage by pooling data from 71 controlled clinical trials in which patients were randomized to systemic corticosteroids (or ACTH) or to nonsteroid therapy. Of 3064 steroid-treated patients evaluated for peptic ulcer, 55 (1.8 per cent) had ulcers, as compared with 23 of 2897 controls (0.8 per cent) (relative risk, 2.3; 95 per cent confidence interval, 1.4 to 3.7). Of 3135 steroid-treated patients evaluated for gastrointestinal hemorrhage, 78 (2.5 per cent) had bleeding, as compared with 48 of 2976 controls (1.6 per cent) (relative risk, 1.5; 95 per cent confidence interval, 1.1 to 2.2). The incidence of ulcers varied directly with the dosage of steroids. When separate analyses were performed for studies that were double-blind, used only oral steroids, used only parenteral steroids, or excluded patients with a history of ulcer, the trend remained consistent but did not always reach statistical significance. This study strongly suggests that corticosteroids do increase the risk of peptic ulcers and gastrointestinal hemorrhage. (N Engl J Med 1983; 309:21–4.) THE widespread impression that corticosteroids are potentially ulcerogenic originated from the accumulation of early anecdotal reports describing the development, exacerbation, and complication of peptic ulcers in steroid-treated patients.1 2 3 4 It was reinforced by the frequent occurrence of ulcers in patients receiving corticosteroid treatment.5 6 7 8 9 Steroid-induced ulcers were even thought to have distinguishing clinical, radiologic, and pathological features, suggesting that they were probably drug-related rather than coincidentally occurring peptic ulcers.10,11 Other studies, however, failed to confirm these observations.4,12 More recently, the controversy was rekindled by Conn and Blitzer, who combined the data from 42 randomized-control trials and concluded that steroids do not cause.